Alert archive / Kansas / Flash Flood Warnings in 1996

Flash Flood Warning 7, NWS Wichita, KS

May 31, 1996McPherson County, Saline County, Kansas

NWS Wichita, KS issued this flash flood warning at May 31, 1996, 10:38 PM CDT for McPherson County, Saline County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1996, 10:38 PM CDT (03:38 UTC)
Expired
Jun 1, 1996, 2:45 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties McPherson County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1996-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 904 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1996-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
904 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 010340
FFWICT
KSC113-169-010745-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1038 PM CDT FRI MAY 31 1996
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
FLOOD/FLASH FLOOD WARNING EFFECTIVE UNTIL  245 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL KANSAS
 
   ...MCPHERSON COUNTY...SALINE COUNTY
 
AT 1037 PM CDT...KSAL RADIO IN SALINA REPORTS WIDESPREAD FLOODING ACROSS
MUCH OF SALINE COUNTY...WITH PEOPLE HAVING TO BE RESCUED OUT OF THEIR
CARS. UNOFFICIAL REPORTS INDICATE 4.5 INCHES OF RAIN HAD FALLEN IN
SALINA SINCE 7 PM THIS EVENING.
 
WICHITA WEATHER SERVICE DOPPLER RADAR SHOWS THAT THE HEAVY RAINS ALSO
FELL INTO MCPHERSON COUNTY.  THE HEAVIEST RAINS WILL MOVE ACROSS EASTERN
SALINE AND MCPHERSON COUNTIES THROUGH 1115 PM.  THIS WILL ONLY WORSEN
CURRENT FLOODING PROBLEMS.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES... DIPS... OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL
ONE... ON FOOT.
 
HYSELL
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:40 AM CDT, 18 hours 58 minutes earlier.

Area forecast discussion, May 31, 3:40 AM CDT, 18 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
341 AM CDT FRI MAY 31 1996

PLENTIFUL LO LVL MSTR ON MODEST SLY FLO TO CONT ACRS CWA TODAY. H8 DWPTS
OF +14 TO +16C DEPICTED BEST BY NGM INTO CNTRL/ERN KS DURG DAY ON 25-30KT
LLJ. SFC WRMFNT PROGD TO MOV ONLY SLOLY NWD ACRS OK AND INTO SCNTRL AND
SERN KS LATER THIS EVE. THIS IN COMBO WITH PERIODIC S/WVS IN UPR FLO OVR
UNSTABLE AIRMASS SHUD INITIATE CNVTN ACRS FA THRU TNGT. KICT 88D ALREADY
SHOWG CNVTN DVLPG JUST E OF ICT ATTM ACRS SRN FLINT HILLS. BELIEVE LIKELY
CAT 60 POPS WARRANTED ACRS AREA TODAY. DO NOT SEE MUCH IN WAY OF SS WHICH
MAY TEMPER EXTENT OF SVR WX A BIT. FWC TEMPS SEEM RSNBL.

RSL 075/061 65   SLN 075/063 65
ICT 078/065 65   HUT 077/064 65
CNU 077/065 66

KED

In the hours before

Local storm report, May 31, 4:42 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
442 PM CDT FRI MAY 31 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 jPM    4 SW HOLYROOD             KS   1.75 INCH HAIL
05/31/96   ELLSWORTH                      REPORTED BY CITIZEN

HYSELL
Local storm report, May 31, 4:45 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
445 PM CDT FRI MAY 31 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    3 S CLAFLIN               KS   1.80 INCH HAIL
05/31/96   BARTON                         REPORTED BY SHERIFF'S
                                          DEPUTY COVERING THE GROUND

NOONAN
Local storm report, May 31, 5:08 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
508 PM CDT FRI MAY 31 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    4 SE RUSSELL              KS   1 INCH HAIL
05/31/96   RUSSELL                        REPORTED BY CITIZEN
                                          SOME CARS DENTED

HYSELL
Local storm report, May 31, 5:43 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
543 PM CDT FRI MAY 31 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    4 NW CHASE                KS   .75 INCH HAIL
05/31/96   RICE                           REPORTED BY CITIZEN

HYSELL
Special weather statement, May 31, 9:47 PM CDT, 51 minutes before
KSZ047-048-049-050-051-052-053-067-068-069-070-082-083-091-092-
093-094-010745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
944 PM CDT FRI MAY 31 1996

...SEVERE THUNDERSTORM WATCH #519 HAS BEEN POSTED FOR SOUTH
CENTRAL...AND MUCH OF CENTRL KANSAS UNTIL 300 AM CDT...

THE THREAT FOR SEVERE WEATHER CONTINUES ACROSS MUCH OF CENTRAL AND ALL
OF SOUTH CENTRAL KANSAS TONIGHT.  AS A RESULT...SEVERE THUNDERSTORM
WATCH #519 HAS BEEN ISSUED UNTIL 3 AM FOR THE FOLLOWING COUNTIES IN
SOUTH CENTRAL KANSAS:

RENO...KINGMAN...HARPER...HARVEY...SEDGWICK...SUMNER...MARION...
CHASE...BUTLER...COWLEY...GREENWOOD...AND ELK.

IN CENTRAL KANSAS THE WATCH COVERS:

BARTON...ELLSWORTH...RICE...SALINE AND MCPHERSON.

THIS SEVERE THUNDERSTORM WATCH REPLACES TORNADO WATCHES 513 AND 516.

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY.
ALSO...KEEP TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL MEDIA FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

HYSELL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:07 PM CDTSevere Thunderstorm WarningICTRussell53 min
May 31, 7:15 PM CDTFlash Flood WarningICTEllsworth, Rice5 hr
May 31, 7:15 PM CDTFlash Flood WarningICTRussell5 hr
May 31, 7:19 PM CDTSevere Thunderstorm WarningICTSaline56 min
May 31, 7:43 PM CDTSevere Thunderstorm WarningICTEllsworth62 min
May 31, 8:09 PM CDTSevere Thunderstorm WarningICTSaline66 min
May 31, 8:11 PM CDTSevere Thunderstorm WarningICTBarton64 min
May 31, 9:10 PM CDTFlash Flood WarningICTBarton3 hr
May 31, 9:55 PM CDTSevere Thunderstorm WarningICTKingman, Reno65 min
May 31, 10:43 PM CDTSevere Thunderstorm WarningICTSumner62 min
May 31, 11:02 PM CDTSevere Thunderstorm WarningICTHarper58 min
May 31, 11:26 PM CDTSevere Thunderstorm WarningICTSedgwick49 min
May 31, 11:30 PM CDTSevere Thunderstorm WarningICTChase, Marion45 min
May 31, 11:39 PM CDTSevere Thunderstorm WarningICTSumner51 min
May 31, 11:39 PM CDTSevere Thunderstorm WarningICTButler, Cowley66 min
Jun 1, 12:35 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk55 min
Jun 1, 1:29 AM CDTSevere Thunderstorm WarningICTMontgomery61 min

Nearby

Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.